Tornadoes · United States · Missouri · 2021

Unrated tornado, Shelbina, Missouri, June 24, 2021

This Unrated tornado ran 0.1 miles across Shelby County on June 24, 2021, touching down at 11:27 PM CDT and reaching 10 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 24, 2021
Touchdown
11:27 PM CDT (04:27 UTC)
Lifted
11:28 PM CDT (04:28 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
10 yards (9 m)
Deaths
0
Injuries
0
County
Shelby County
Touchdown point
39.670, -92.062
Lift-off point
39.670, -92.060
Record number
2106242227-01

The damage survey

1 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry.

  • A brief tornado was observed touching down in a field southwest of Shelbina. The tornado was on the ground less than a minute and did no damage.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A trough moved southeast through the region, generating a complex of showers and storms. Numerous reports of damaging winds, a few tornadoes and flash flooding were reported with this system.

A brief tornado was observed touching down in a field southwest of Shelbina. The tornado was on the ground less than a minute and did no damage. The tornado was rated EFU with a path length of approximately 0.10 miles and a path width of 10 yards. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

24 minutes of warning. NWS LSX issued a tornado warning for this county at 04:03 UTC, 24 minutes before the tornado touched down, in force until 04:45 UTC.

The county was under a severe thunderstorm watch, issued at 01:59 UTC and running to 05:46 UTC.

Issued (UTC)ExpiredProductOffice
21:00 UTC00:42 UTCFlash Flood WatchLSX
01:59 UTC05:46 UTCSevere Thunderstorm WatchLSX
03:57 UTC04:45 UTCSevere Thunderstorm WarningLSX
04:03 UTC04:45 UTCTornado WarningLSX
04:29 UTC04:52 UTCSevere Thunderstorm WarningLSX
04:40 UTC04:48 UTCTornado WarningLSX
22:10 UTC02:44 UTCSevere Thunderstorm WatchLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 01:06 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Jun 24, 9:37 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 24, 9:37 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
937 PM CDT Thu Jun 24 2021

.UPDATE...
Issued at 926 PM CDT Thu Jun 24 2021

The forecast looks basically on track at this point. Convection
over northwest Missouri has developed into a QLCS which is moving
east-southeast. There have been several reports of wind damage
over northwest-north central Missouri associated with the bow on
the northern end of the QLCS. The RAP continues to show 2500-3000
J/Kg and 30-40kts of 0-3km shear to continue to power the QLCS
east into our forecast area over the next few hours. Forward
propagating Corfidi vectors indicate the bow and overall QLCS
should continue on a generally east-southeast course at least for
the next several hours, if not for the remainder of the night.
Expect wind in excess of 60 mph to continue to be the primary
threat with the bow, but 0-1km bulk shear is 20-30kts so a brief
tornado touchdown will also be possible.

Carney

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 240 PM CDT Thu Jun 24 2021

An MCV was located over west-central Illinois moving
east/southeast, with more concentrated convection just downstream of
this feature. Further south, weakening showers and storms are also
drifting east across the bi-state area. There should be a lull
behind the ongoing activity, with subsidence behind the departing
MCV and lesser instability due to prior rainfall. Earlier runs of
the HRRR developed convection very rapidly this afternoon along a
surface trough axis, though has recently backed off at least in
terms of timing. This makes more sense given the aforementioned
subsidence aloft. While I am unsure how widespread storms will get
early this evening across northeast Missouri and west-central
Illinois along the surface trough axis, there is high confidence
that the stronger low-level convergence will lead to widespread
strong-severe storms across the mid-Missouri Valley late this
afternoon into early this evening. These storms should move
east/southeast as they get an organized cold pool through the
overnight hours. Damaging wind gusts are the main threat, especially
in central and northeast Missouri. As the storms progress further
east/southeast, there are some signals that the line may become more
outflow dominant. While an isolated tornado or two cannot be ruled
out in central and northeast Missouri, the orientation (west to
east) of the 0-3km shear vector should not be ideal for mesovortex
genesis along the line.

The heavy rainfall threat tonight looks to be more conditional on
how quickly storms develop along the surface trough in northeast
Missouri and west-central Illinois. These storms will have the
propensity to train, but there remains uncertainty with not only how
quickly they develop in our northern CWA, but also how widespread at
least initially. Once the thunderstorms congeal more into a line and
develop a cold pool, they should progress to the east/southeast at a
decent clip which would lessen the chances of flash flooding.

The bigger flash flood threat appears to be Friday afternoon and
evening as thunderstorms redevelop the effective boundary or outflow
boundary. The concern is more heightened is this period because of
the high likelihood of training convection near this surface
boundary in an environment very favorable for efficient rainfall
(deep warm cloud depths, precipitable water values near daily
records). In addition, antecedent conditions will likely be more
supportive, as tonight's rainfall will help prime conditions to
produce more runoff with this second round of storms. The
uncertainty is exactly where the west/southwest to east/northeast
axis of heaviest rainfall will be Friday afternoon/evening. Used a
blend of QPF, but did give a nod to the further south solutions of
the Hi-Res NAM and 12Z HRRR. Given tonight's expected evolution of
storms, the effective frontal boundary will likely be further south
than some of the other guidance. Past experience also favors a
slightly further south solution. So, all that being said, the most
likely areas for the heaviest rains tomorrow appears to be near a
KMYJ to KPPQ line. Rainfall totals through Friday night of 2-4
inches are expected in/around these locations, with locally higher
totals very likely. In fact, the latest HREF suggests much higher
totals are possible looking after its probability matched mean 48-
hour totals.

With this package, updated the flash flood watch and expanded it
slightly further to the south and east. In addition, it was extended
in time through Friday night to cover tomorrow afternoon and
evening's second round of storms.

Gosselin

.LONG TERM...  (Saturday through Next Thursday)
Issued at 240 PM CDT Thu Jun 24 2021

A continued active pattern is expected through at least early next
week beneath southwest flow aloft and a quasi-stationary front at
the surface. The good news is forcing for ascent looks quite a bit
weaker by late weekend/early next week, so widespread organized
storms look less and less likely. However, by that time and rain
at least for a good chunk of the area will not be welcomed.
Temperatures are likely to be near normal during the day and above
normal at night given the continued chances for rain and quite a
bit of cloud cover.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 638 PM CDT Thu Jun 24 2021

Primary concern for tonight is obviously thunderstorms. Current
thinking is that the cluster of storms over the Mid Missouri
Valley will grow upscale into a squall line that will surge
southeast later this evening and overnight. There will likely be a
few cells ahead of the line which could briefly produce MVFR/IFR
visibility in moderate to heavy rain. The line itself will likely
produce MVFR/IFR visibility as it moves through. Gusty winds are
also possible, though I have not mentioned wind gusts in the TAFs
just yet as I would prefer to get a better handle on timing.
Moderate to occasionally heavy rain will likely persist in the
wake of the line over parts of central and northeast Missouri
which could keep lower visibility in those areas...again, would
like to see some continuity of observations behind the line before
forecasting low visibility all night. Rain and thunderstorms
should diminish Friday morning after 12Z. Another round of storms
looks likely Friday afternoon/evening.

SPECIFICS FOR KSTL:

The line of storms mentioned above will likely impact Lambert
between 07-09Z. Until then, expect VFR flight conditions to
prevail. There is a great deal of uncertainty about what will
happen after the initial wave of storms. It's possible that
moderate to heavy rain will continue at the terminal through the
early morning until 12-15Z. Have taken the more optimistic
solution of the storms blowing through with rain tapering down to
occasional showers Friday morning...but again, I'm not terribly
confident in this outcome.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for Audrain MO-Boone
     MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-Knox MO-
     Lewis MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint Charles MO-
     Saint Louis City MO-Saint Louis MO-Shelby MO-Warren MO.

IL...Flash Flood Watch through Saturday morning for Adams IL-Brown IL-
     Calhoun IL-Greene IL-Jersey IL-Macoupin IL-Madison IL-
     Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jun 24, 2:52 PM CDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
252 PM CDT Thu Jun 24 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-252000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
252 PM CDT Thu Jun 24 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across much of the area tonight. The main
threat will be damaging wind with the potential for a few tornadoes
and some hail.

The flash flood watch has expanded slightly to the south and east and
extended in time through Saturday morning. Please refer to the flash
flood watch product for more details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The flash flood watch has expanded slightly to the south and east and
extended in time through Saturday morning. Please refer to the flash
flood watch product for more details.

There is a chance of thunderstorms across parts of the area
Friday through Wednesday.

There is a slight risk for severe thunderstorms late Friday
afternoon into Friday night. The main threats will be large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to to report any severe weather or flooding
to the National Weather Service.

Gosselin

In the hours before

Local storm report, Jun 24, 10:05 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1005 PM CDT THU JUN 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TORNADO          4 NE MODESTO            39.52N 89.92W
06/24/2021                   MACOUPIN           IL   TRAINED SPOTTER

            A TORNADO OF UNKNOWN STRENGTH BRIEFLY
            TOUCHED DOWN IN A FARM FIELD, JUST SOUTH OF
            THE MACOUPIN/SANGAMON COUNTY LINE AND JUST
            EAST OF CAMPBELL ROAD. CAPTURED ON VIDEO BY
            TRAINED SPOTTERS.

&&

MAB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Davenport, (KDVN), 00:00Z

4.5 hours before the tornado, 254 km from the path. June 25, 2021.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 112 joules per kilogram, CIN -93, lifted condensation level 817 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 00:00Z on 2021-06-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 151 square meters per square second, 0 to 6 km bulk shear 46 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-93 J/kg
Surface CAPE
1405 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
46 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Davenport, (KDVN), 12:00Z

7.5 hours after it, 254 km from the path. June 25, 2021.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 22 joules per kilogram, CIN -140, lifted condensation level 711 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Davenport, at 12:00Z on 2021-06-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -16 square meters per square second, 0 to 6 km bulk shear 13 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-140 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
13 kt
0-1 km bulk shear
3 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Moberly (MBY), 39 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
02:35 UTC7769.8120° 12 kt161010.8
02:55 UTC7771.6130° 11 kt161010.2
03:15 UTC7771.6130° 12 kt1010.5
03:35 UTC7771.6140° 13 kt181010.8
03:55 UTC78.871.6140° 15 kt1010.5
04:15 UTC73.466.2260° 17 kt391014.9+TSRA
04:35 UTC69.864.4270° 4 kt1012.5+TSRA
04:55 UTC69.864.4220° 4 kt1012.5TSRA
05:15 UTC6864.4230° 10 kt1012.9-VCTSRA
05:35 UTC6864.4250° 9 kt1013.9TSRA
05:55 UTC69.864.4200° 3 kt1013.2-VCTSRA
06:15 UTC69.864.4210° 4 kt1012.5RA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The St Louis radar (KLSX), 161 km away, was scanning. The volume nearest the touchdown began at 04:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
04:14 UTCTSTM WND GST 60RenickRandolph, MOSTORM SPOTTER ESTIMATED 60 MPH WINDS.
05:01 UTCTORNADO2.5 Ene RensselaerMarion, MOA BRIEF TORNADO TOUCHED DOWN TO THE NORTHEAST OF RENSESELAER VERY EARLY IN THE MORNING ON JUNE 25TH. THE TORNADO FIRST TOUCHED DOWN ALONG COUNTY ROAD 429. THE TORNADO QUICKLY PUSHED NORTHEAST, DOING DAMAGE TO A FEW SHEDS
05:03 UTCTSTM WND GST 607 N MexicoAudrain, MOHAM REPORTED 50-60 MPH WINDS.
05:07 UTCTSTM WND DMG2 S HannibalMarion, MOSEVERAL TREE BRANCHES AND SOME MINOR ROOF DAMAGE ALONG LILLY ROAD.
05:08 UTCTSTM WND DMG2 Nne RensselaerMarion, MODRIVER REPORTING TREE DEBRIS ALL OVER HIGHWAY AT HIGHWAY 36 NEAR HIGHWAY H.
05:08 UTCTORNADO3 Nw HannibalMarion, MOA BRIEF, NARROW TORNADO TOUCHED DOWN IN A RESIDENTIAL SUBDIVISION NORTHWEST OF HANNIBAL, MO EARLY FRIDAY MORNING. THE TORNADO FIRST TOUCHED DOWN ALONG ROSEWOOD DRIVE, WHERE IT RIPPED THE SIDING OFF THE WESTWARD FACING WA
05:09 UTCTSTM WND DMG1 Se HannibalMarion, MOSEVERAL TREES DOWN ALONG LINDELL AVENUE.
05:11 UTCTSTM WND DMGFarberAudrain, MOMULTIPLE TREE LIMBS DOWN AND A FEW SHINGLES RIPPED OFF HOMES ALONG TRABUE DRIVE.
05:12 UTCTSTM WND DMG2 Sse HannibalRalls, MOLARGE LOCUST TREE FELL ONTO A HOUSE. WALLS ARE BUCKLING UNDER THE WEIGHT OF THE TREE AND BREAKING WINDOWS. ON HIGHWAY O AT SILVERS LANE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of June 24, 2021

8 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 243:32 PM CDTEF0Rusk, WI0.825$20,000
June 244:24 PM CDTEF0Chippewa, WI0.225
June 248:18 PM CDTUnratedMacoupin, IL0.210
June 249:13 PM CDTEF0Grundy, MO1.725
June 249:17 PM CDTEF0Grundy, MO5.650
June 249:18 PM CDTEF1Grundy, MO4.975
June 2412:01 AM CDTEF0Marion, MO0.250
June 2412:08 AM CDTEF0Marion, MO0.125

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.